Q. How long can I take Ibuprofen for pain from broken ribs?

Answered by
Dr. Anshul Varshney
and medically reviewed by iCliniq medical review team.
Published on Jun 09, 2017 and last reviewed on: Jun 03, 2019

Hi doctor,

I am a 65 year old female, and I fell 10 days back and broke one or two ribs. The only thing that brings any relief is Ibuprofen 800 mg. I need to know how often and for how long can I take Ibuprofen? I tried Oxycodone 10 mg, but it does not work that well. Thank you.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome to icliniq.com.

  • Yes, Ibuprofen is a strong painkiller, it should not often be taken, as it has many side effects like gastritis, liver and kidney damage. But in initial days of pain following rib fracture, pain is actually very severe. I suggest you try doing the following:
  1. Tramadol 50 mg twice daily or Oxycodone twice daily. Take Ibuprofen only when pain is severe.
  2. Local application of Diclofenac containing gel, like Volini gel.
  3. Hot fomentation of the affected area.
  4. Discuss with your doctor to switch you to tablet Diclofenac sustained-release for pain, as it gives a long-term relief. It does have side effects, but you may not need to take it frequently if taken along with Tramadol or Oxycodone.
  • For initial 4 to 6 weeks, your pain would trouble you. So, my advice would be to take Diclofenac or Ibuprofen, only when you have unbearable pain as taking it daily for 4 to 6 weeks would cause you a lot of undesirable side effects. Consult your specialist doctor, discuss with him or her and start taking the medicines after their consent.
  • I would highly recommend you application of topical gel, as it gives you relief from pain for a few hours with minimal adverse effects, as its systemic absorption is low.

I hope it helps you. If you have any further query, please ask me.

For further queries consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hi doctor,

Thank you so much. I will follow your advice.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome back to icliniq.com.

  • I wish you a speedy recovery. Good luck. Please feel comfortable to ask me any question.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Also Read Answers From:

Related Questions & Answers


Can tablet Diclomol decrease platelet count?

Query: Hi doctor, Can tablet Diclomol be taken to reduce temperature? Will it decrease platelet count?  Read Full >>


Dr. Shafi Ullah Khan
Family Physician

Answer: Hi, Welcome to icliniq.com. I read your question and I understand your concern. Tablet Diclomol (combination of Diclofenac and Paracetamol) is an NSAID (nonsteroidal anti-inflammatory drug) and an antipyretic. It will help to decrease the fever very well.  It has an adverse effect of reducing c...  Read Full

Taking Pantoprazole for GERD. Is any drug interactions between Pantoprazole and Voltaren?

Query: Hello doctor, I am on 40 mg Pantoprazole twice a day for GERD. I just took 50 mg Voltaren for a bad back and I am worried sick. I checked online and it said no drug interactions. I have not yet taken my nightly dose of Pantoprazole, should I not take it?  Read Full >>


Dr. Ashaq Hussain Parrey
Rheumatologist

Answer: Hello, Welcome to icliniq.com. I went through your query. There are no drug interactions between Pantoprozole and Diclofenac (Voltaren). In fact, anyone who takes painkillers like Diclofenac has to take Pantoprazole to prevent Diclofenac-induced gastritis. So, relax and take the regular dose of Pa...  Read Full

I have pain in my heels which did not get better with any painkiller. What to do?

Query: Hello doctor, I am a 24 year old male. I have a pain in my heels from three to four months. I used a lot of painkillers like Ibuprofen, Voltral, Nims, Dicloran inj, Brexien, Movax, Muscoril, Rotec, Bonate, Carlex D, and Vitamin D inj. and Methicobal inj. etc, but the result is zero. I also try to w...  Read Full >>


Dr. Lokesh
Orthopaedician And Traumatologist

Answer: Hello, Welcome to icliniq.com. This is a condition in which the fascia or the tissue at the heel is inflamed, and pain is there especially in the morning after getting up from sleep. I suggest the following medications: Tablet Piroxicam (20 mg) one tablet after food for ten days. Tablet Rabep...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.